Digitalis drugs are a class of medications used in some heart conditions. In the US, digoxin is the main digitalis drug. When the amount of digoxin in the blood becomes too high, toxic effects occur.
Digoxin is an effective medication that makes the heart pump better and helps control irregular heartbeats. But, digoxin is also a powerful medication that can cause death if it is taken inappropriately. The greater the amount of digoxin, the greater the risk of toxic effects.
Many medications interfere with the body's ability to get rid of digoxin. This may increase the level of digoxin in the blood. These include antibiotics, heart medications, and water pills, or diuretics. Salt imbalances in the body can also increase the risk of digoxin toxicity.
Digoxin toxicity can cause these symptoms:
Symptoms and findings of new arrhythmias make a healthcare provider suspect digoxin toxicity. A therapeutic drug level blood test can measure the level of digoxin and confirm the diagnosis. In severe cases, changes can be see on an electrocardiograph, or ECG, which records the electrical impulses of the heart.
The healthcare provider will often order a chem-7 blood test to check salt balance and a therapeutic drug level to check the level of digoxin. A person should talk with his or her healthcare provider before starting new prescription or over-the-counter medications.
In severe cases, digoxin toxicity can sometimes cause death. Treatment is needed right away.
There are no risks to others.
Mild digoxin toxicity can be treated by lowering the dose. Moderate toxicity may be treated with a short stay in the hospital. There, doctors will watch the person and stop the digoxin for a short time. Other heart medications may be needed to treat the arrhythmias caused by digoxin.
Severe cases are a medical emergency. It may require the use of a pacemaker or powerful heart medications. An antidote is available for severe poisoning. The antidote attaches to the digoxin and stops its toxicity. In all cases, salt imbalances, especially low potassium levels, must be corrected.
Heart medications may cause allergic reactions and new arrhythmias. The antidote may also cause allergic reactions.
After recovery, the person is usually able to return to regular activities.
Close monitoring of salt balance and digoxin blood levels are needed. This helps prevent digoxin from becoming toxic again.
Author:Adam Brochert, MD
Editor:Smith, Elizabeth, BA
Reviewer:Eric Berlin, MD
The Pharmacologic Basis of Therapeutics, 1995, Goodman and Gilman et al.